Writing Sample – MCQ and explanation

A 67-year-old Caucasian male is brought to the physician with a four-month history of tremors, blurred vision, and repeated falls. Two months before, another physician prescribed levodopa in progressively higher doses, which produced a slight, transient improvement. An MRI performed before starting the drug showed diffuse cerebral and brainstem atrophy. Two weeks before the current visit, the patient began to suffer visual hallucinations, confusion, occasional contractures of neck muscles, and choreoathetoid movements in his upper limbs. His past medical history includes essential hypertension well controlled with hydrochlorothiazide and an uneventful cholecystectomy thirty years ago. The patient is a retired accounting clerk and led a fairly active life before the symptoms began. Currently, he is using near-maximum doses of levodopa/carbidopa.

Vital signs are within normal ranges. On physical examination, he is confused and disoriented to time and place. There is a large bruise on his back, which caused when he fell on his back over the living room table. His posture is rigid, with hyperextension of the trunk, low-amplitude, high-frequency tremors in both hands, and a coarser tremor in his right arm. He had difficulty following the examiner’s finger with his eyes, particularly during horizontal deviation. His gait was unstable, and he sometimes had to support himself against the walls to avoid falling. The remainder of the neurological and physical examinations showed no abnormalities.

Which of the following is the most appropriate next step?

a. Refer for thalamotomy

b.Raise the levodopa dose

c. Add benztropine

d. Start haloperidol

e. Start amantadine

f. Start tapering the levodopa dose

Correct answer: F

Explanation

Parkinsonism poorly responsive to levodopa suggests a diagnosis other than Parkinson’s disease. Possibilities include secondary parkinsonism (e.g. from atherosclerosis or multiple trauma) and atypical parkinsonian syndromes (also called Parkinson-plus syndromes) such as corticobasal degeneration, progressive supranuclear palsy, frontotemporal dementia, dementia with Lewy body disease, and multiple system atrophy.

This patient’s hyperextended posture, backward falls and ocular signs are strongly suggestive of progressive supranuclear palsy (PSP, or Steele-Richardson-Olszewski disease). Other manifestations of PSP include alien limb phenomenon, apraxia, and cerebellar signs. The deficits in ocular motility are often perceived as blurred vision by the patient. PSP progresses faster than Parkinson’s disease is usually fatal in 5-6 years. While the dramatic response to levodopa seen in Parkinson’s disease does not occur, some patients improve transiently, and a trial of levodopa in doses higher than those used for Parkinson’s is warranted. If response is poor or intolerable side effects develop (e.g. dystonia, hallucinations, delusions), the drug should be slowly tapered (abrupt withdrawal can worsen the motor symptoms) and then withdrawn. Small doses of levodopa sometimes yield modest functional improvement.

This patient’s hallucinations and dystonias are probably caused by the high levodopa/carbidopa doses and should improve after the drug is tapered. Therefore, antipsychotics are not indicated and may worsen the patient’s already severe movement disorders and postural instability.

Amantadine is useful as an adjunct to levodopa in patients with Parkinson’s disease and reduces levodopa-induced dyskinesias. However, antiparkinsonian therapy should be discontinued in this patient due to its inefficacy and side effects. For the same reasons, anticholinergics such as benztropine are not indicated.

Thalamotomy has been used in severe, refractory Parkinson’s disease and other movement disorders such as essential tremor and dystonia, but is not indicated in atypical parkinsonian syndromes.

References

DALVI A. Parkinson-plus syndromes.http://www.emedicine.com/neuro/topic596.htm

Apetauerova D. Parkinson’s Disease. Netter’s Neurology. Icon Learning Systems. Teterboro NJ 2005

Apetauerova D. Atypical Parkinsonian Syndromes. Netter’s Neurology. Icon Learning Systems. Teterboro NJ 2005

Parkinson plus syndrome-a review, Neurology India, Mitra and Gangopadyaya, vol  51,2003

Atypical parkinsonian syndromes

Syndrome Clinical presentation Comments
Corticobasal degeneration Asymmetric, akinetic-rigid parkinsonism, apraxia, dystonia, sensory disturbances; in advanced forms, dysarthria and dysphagia may occur Poor response to levodopa and other antiparkinsonian drugs. Evolution is faster than in Parkinson’s disease. Treatment is supportive.
Frontotemporal dementia parkinsonism (chromosome 17) Behavioral disturbances, occasional psychosis, cognitive impairment; motor signs (bradykinesia, rigidity) develop later
Progressive supranuclear palsy Parkinsonism, hyperextended posture, supranuclear gaze palsy, dysphagia, and dysarthria. Cognitive deficits in advanced disease
Multiple systems atrophy Cerebellar signs, autonomic, and parkinsonian features. Includes patients formerly diagnosed with olivopontocerebellar atrophy, striatonigral degeneration and Shy-Drager syndrome. Patients with dysautonomia and postural hypotension may benefit from fludrocortisone or midodrine